January 12, 2010 in Features

Dr. Gott: Teen grandson bothered by hives

Peter H. Gott, M.D., United Media

DEAR DR. GOTT: My 13-year-old grandson has been plagued with urticaria for the past two years. It appears on his face and all over his body. His mother has taken him to several specialists, but they cannot seem to find a cause or cure. He manages it by taking Zyrtec and Singulair.

Do you have any suggestions or helpful information? This condition bothers him greatly and interferes with his daily life.

DEAR READER: Urticaria is more commonly known as hives and presents with itchy welts that appear and disappear. They are believed to be an autoimmune disorder and may be linked to allergic reactions, thyroid disease, lupus and other health problems. Lesions appear in batches, often on the face, arms and legs, but can also present inside the throat, on the genitalia and on the lips. They can last from a half-hour to a day and a half.

While it may not be possible to pinpoint the cause of your grandson’s problem, any information provided to his physician will be of assistance. For example, are the outbreaks caused by food, food additives such as MSG, herbal supplements, vitamins, medication, stress or physical activity? Are the hives worsened by heat or cold?

Over-the-counter antihistamines might help relieve the itch. Zyrtec and Singulair are both prescribed to reduce the severity of the symptoms he experiences.

Because his physicians have not been able to determine the cause of his hives, it is extremely difficult, if not impossible, to avoid the trigger or triggers that will likely continue until someone determines the cause. However, he can wear light, loose-fitting clothing, avoid scratching or otherwise irritating the affected areas during outbreaks, use a soothing lotion, cool affected areas with a cold washcloth or shower, minimize his activity and use the prescribed medication.

Has he been tested for thyroid disease, hepatitis, lupus or other medical conditions? If he hasn’t undergone allergy testing, this might also be a viable next step. Has any physician attempted to switch the Zyrtec to Allegra, Clarinex, Claritin or other low- or nonsedating antihistamines? Benadryl and others can make him drowsy and could present their own set of problems during the day, but they still allow another option. There are a number of other medications that might be used in conjunction with his current medications for better control. In addition to his primary-care physician, an allergist or dermatologist might see him.

To provide related information, I am sending you copies of my Health Reports “Allergies” and “Thyroid Disorders.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 U.S. check or money order per report to P.O. Box 167, Wickliffe, OH 44092.

Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email